Diabetic ketoacidosis (DKA) is a life-threatening complication that develops when insulin stores are depleted. It is almost always caused by noncompliance with insulin treatments. Other contributing factors are lack of health insurance and intentionally reducing insulin levels in order to lose weight. In one study, adolescent girls were at higher risk for ketoacidosis than other groups of children and young people.
Diabetic ketoacidosis often develop as follows:
- The process is usually triggered in insulin-deficient patients by a stressful event, most often pneumonia or urinary tract infections. Other triggers include alcohol abuse, physical injury, pulmonary embolism, heart attacks, or other illnesses.
- Severely low insulin levels cause excessive amounts of glucose in the bloodstream (hyperglycemia).
- Fat breakdown then accelerates and increases the production of fatty acids.
These fatty acids are converted into chemicals called ketone bodies, which are toxic at high levels. Symptoms and complications include the following:
- Nausea and vomiting.
- Breathing may be abnormally deep and rapid with frequent sighing.
- The heartbeat may be rapid.
- Cerebral edema, or brain swelling, is a rare but very dangerous complication that occurs in 1% of ketoacidosis cases and results in coma, brain damage, or death in many cases. Research now suggests that the risk for this complication is significantly higher in children with severe ketoacidosis (indicated by low carbon dioxide levels and high nitrogen urea levels), and possibly if they are also treated with bicarbonate to reduce acid levels. More careful research is warranted.
- Other serious complications from DKA include aspiration pneumonia and adult respiratory distress syndrome.
- If the condition persists, coma and eventually death may occur, although over the past 20 years, death from DKA has decreased to about 2% of all cases.
Life-saving treatment employs rapid rehydration using a saline solution followed by low-dose insulin and potassium replacement.
|Ketoacidosis is a serious condition of glucose build-up in the blood and urine. A simple urine test can determine if high ketone levels are present.
Intensive insulin control increases the risk of hypoglycemia (also called insulin shock), which occurs if blood glucose levels fall below normal. Hypoglycemia may also be caused by insufficient intake of food, or excess exercise or alcohol. Usually the condition is manageable, but occasionally, it can be severe or even life threatening, particularly if the patient fails to recognize the symptoms.
Risk Factors for Severe Hypoglycemia. Among young patients, the youngest children and boys of any age are at higher risk for hypoglycemia. Specific risk factors for severe hypoglycemia are the following conditions:
- Intensively controlling blood glucose and HbA1c levels.
- Having long-term diabetes.
- Being less educated on the condition.
- Being underinsured.
- Also having psychiatric disorders.
Hypoglycemia unawareness. This is a condition in which people become insensitive to hypoglycemic symptoms, usually after experiencing severe episodes. It affects about 25% of those who use insulin. Even a single recent episode of hypoglycemia may make it more difficult to detect the next episode. With vigilant monitoring and by rigorously avoiding low blood glucose levels, such patients can often regain the ability to sense the symptoms. One 2001 study found that by temporarily letting up on glucose control and then tightening it again, diabetics could "reset" their awareness of hypoglycemic symptoms.
Symptoms. Mild symptoms usually occur at moderately low and easily correctable levels of blood glucose. They include the following:
- Rapid heartbeat.
Severely low blood glucose levels can precipitate neurologic symptoms:
- In rare and worst cases, coma, seizure, and death.
Preventive Measures. The following tips may help avoid hypoglycemia or prepare for attacks.
- Nocturnal hypoglycemia (which occurs during sleep) is a common problem for children, even those on nonintensive insulin therapy. (The risk for hypoglycemia is high in any case in children.) Bedtime snacks are advisable if blood glucose levels are below 180 mg/dL (10 mmol/L). Protein snacks may be best. (The use of the insulin pump may help prevent hypoglycemic episodes.)
- Some research has suggested that children (particularly thin children) are at higher risk for hypoglycemia because the injection goes into muscle tissue. Pinching the skin so that only fat (and not muscle) tissue is gathered or using shorter needles may help.
- For patients taking insulin, various insulin regimens are available that can reduce the risk. For example, taking a fast acting insulin (insulin lispro) before the evening meal may be particularly helpful in preventing hypoglycemia.
- Patients who intensively control their blood sugar should monitor blood levels as often as possible, four times or more per day. This is particularly important for patients with hypoglycemia unawareness.
- In adults, it is also particularly critical to monitor blood glucose levels before driving, when hypoglycemia can be very hazardous.
- Diabetic patients on therapies that put them at risk for hypoglycemia should always carry hard candy, juice, sugar packets, or commercially available glucose substitutes designed for diabetic individuals.
Family and friends should be aware of the symptoms and be prepared:
- If the patient is helpless (but not unconscious), family or friends should administer three to five pieces of hard candy, two to three packets of sugar, half a cup (four ounces) of fruit juice, or a commercially available glucose solution.
- If there is inadequate response within 15 minutes, additional oral sugar should be provided or the patient should receive emergency medical treatment, possibly including the intravenous administration of a glucose solution.
- Family members and friends can learn to inject glucagon, a hormone, which, in contrast to insulin, raises blood glucose.
||Click the icon to see an example of a glucagon kit.
Experts have been concerned that the increased incidence of hypoglycemia accompanying strict blood glucose control could cause mental deterioration over time, but a six-year study has found no evidence of this in adolescents and adults. (The effect on young children, however, is not known.)